Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 42, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Sep 12, 2008, 8:59 AM CDT for Lyon County, Kansas. It was in force for 4 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2008, 8:59 AM CDT (13:59 UTC)
- Expired
- Sep 12, 2008, 1:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Lyon County, KS
The radar
The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 9:28 AM CDT | FLOOD | Hartford, KS | 4.40 INCHES OF RAIN IN LAST 24 HOURS. COUNTY ROAD 110 UNDERWATER. |
| Sep 12, 9:40 AM CDT | FLASH FLOOD | Emporia, KS | WATER QUICKLY FLOWING OVER ROAD 155. SOUTH OF HIGHWAY 99. |
| Sep 12, 9:40 AM CDT | HEAVY RAIN 3.8 | 4 Wnw Olpe, KS | FELL IN 12 HOURS. |
| Sep 12, 11:15 AM CDT | HEAVY RAIN 4.25 | Sse Olpe, KS | 24 HOUR RAINFALL |
| Sep 12, 11:30 AM CDT | HEAVY RAIN 4.5 | 4 Sse Olpe, KS | RAINFALL SINCE 5PM OF PREVIOUS EVENING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 2.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 121359
FFWTOP
KSC111-121800-
/O.NEW.KTOP.FF.W.0042.080912T1359Z-080912T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
859 AM CDT FRI SEP 12 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL AND SOUTHERN LYON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 100 PM CDT
* AT 850 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 3 TO 4
INCHES OF RAINFALL HAS FALLEN OVER CENTRAL AND SOUTHERLY LYON COUNTY
OVERNIGHT. DOPPLER RADAR INDICATED ANOTHER AREA OF HEAVY RAINFALL
MOVING INTO SOUTHERN LYON COUNTY CAPABLE OF PRODUCING RAINFALL RATES
OF ONE AND A HALF TO TWO INCHES PER HOUR. THIS ADDITIONAL RAINFALL
OVER ALREADY SATURATED ROUNDS WILL LIKELY BE CONVERTED TO RUNOFF AND
QUICKLY PRODUCE FLOODING.
* LOCATIONS IMPACTED INCLUDE...
AMERICUS...
EMPORIA...
HARTFORD...
NEOSHO RAPIDS...
OLPE...
READING...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 143.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3817 9636 3861 9635 3861 9595 3839 9594
3816 9596 3816 9635
$$
CAVANAUGH1 follow-up statement
000
WGUS73 KTOP 121516
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1016 AM CDT FRI SEP 12 2008
KSC111-121800-
/O.CON.KTOP.FF.W.0042.000000T0000Z-080912T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-
1016 AM CDT FRI SEP 12 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR
SOUTHERN AND CENTRAL LYON COUNTY...
AT 1011 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER
FLOWING OVER ROAD 155 SOUTH OF HIGHWAY 99 IN SOUTHERN LYON COUNTY.
THE BAND OF HEAVIEST RAINFALL HAS MOVED NORTHEAST OUT OF THE
COUNTY...HOWEVER WIDESPREAD MODERATE RAINFALL REMAINS OVER CENTRAL
AND SOUTHERN LYON COUNTY AND WILL CONTINUE TO ADD TO WATER PROBLEMS
WITHIN THE WARNING AREA. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2
INCHES ARE EXPECTED OVER LYON COUNTY THROUGH 1 PM.
LOCATIONS IMPACTED INCLUDE...
AMERICUS...EMPORIA...HARTFORD...NEOSHO RAPIDS...OLPE AND READING.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 143.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
LAT...LON 3817 9636 3861 9635 3861 9595 3839 9594
3816 9596 3816 9635
$$
CAVANAUGHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 3:39 AM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, Sep 12, 3:39 AM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 339 AM CDT FRI SEP 12 2008 .DISCUSSION... RAINFALL DURATION AND RATE IS THE MAIN ISSUE FOR THIS FORECAST. 00Z UPPER AIR DATA AND OVERNIGHT WATER VAPOR IMAGERY SHOWING UPPER LOWS NEAR SLC AND THE NORTHERN BAJA WITH 50-60M 500MB HEIGHT FALLS IN BRITISH COLUMBIA. DEEP MOISTURE WAS ENTRENCHED OVER THE CENTRAL AND SOUTHERN PLAINS...WITH 1.75 TO 2 INCH PRECIPITABLE WATER VALUES FROM MAF TO TOP TO ILX AND POINTS SOUTHWARD. A MODIFIED COLD FRONT WAS STRETCHING FROM NORTH TEXAS TO EASTERN IOWA AT 08Z WITH WIDESPREAD SHOWERS ALONG AND AHEAD OF IT...THE MOST INTENSE IN SOUTH CENTRAL KANSAS AHEAD OF A WEAK SHORTWAVE TROF IN THE SOUTHWEST UPPER FLOW BETWEEN THE WESTERN UPPER LOWS AND SOUTHEASTERN CONUS RIDGING. STRONG LOW LEVEL THETA-E ADVECTION WILL ACCOMPANY THE INITIAL UPPER WAVE FOR WIDESPREAD PRECIPITATION TODAY...WITH THE GREATER COVERAGE LIKELY SHIFTING NORTH THIS AFTERNOON ALONG THE STALLING BOUNDARY WHERE SOME RESPECTABLE ISENTROPIC LIFT WILL CONTINUE. THE B.C. WAVE WILL PUSH THE ROCKIES UPPER WAVE EAST TONIGHT AND INDUCE SURFACE CYCLOGENESIS IN IOWA...WITH MOISTURE CONVERGENCE ALONG THE EASTWARD SURGING BOUNDARY BRINGING MORE PRECIPITATION TO THE AREA. PRECIPITABLE WATER VALUES WILL SURGE INTO THE 2 TO 2.5 INCH RANGE TODAY /NEAR THE HIGHEST LEVELS ON RECORD FOR TOP IN SEPTEMBER/ AND SUPPORT VERY EFFICIENT RAINFALL PRODUCTION. ALTHOUGH RATES MAY NOT BE NEAR THOSE OF THIS PAST EVENING IN THE CNK VICINITY...HEAVY AMOUNTS ARE STILL EXPECTED TO ACCUMULATE BY LATE TONIGHT. AS SEEN IN RECENT MODEL TRENDS...CONCERN IS NOW GREATER FOR NORTHERN AREAS WHERE THE SYNOPTIC SCALE FORCING MAY BE THE MOST PROLONGED...AND NOW WHERE ANTECEDENT CONDITIONS ARE RATHER MOIST. HAVE SPREAD THE FLOOD WATCH ACROSS THE ENTIRE AREA AS A RESULT. SHOULD SEE A GRADUAL END TO THE RAIN SATURDAY AS THE FRONT AND WAVE EXIT TO THE EAST AND SOUTH...BUT WOULD NOT AT ALL BE SURPRISED TO SEE MORE RIVERS RISE BEYOND SATURDAY MORNING. WILL LET LATER SHIFTS DECIDED ON STRETCHING THE WATCH AS THE RAINFALL AMOUNTS AND LOCATIONS ARE REALIZED. A MORE SOUTHERN AND EASTERN TRACK FOR IKE IS ALSO SHOWING ITSELF...THOUGH FAR SOUTHEASTERN AREAS SHOULD SEE SOME RAINFALL FROM IT. HAVE TIGHTENED THE POP GRADIENT FOR SATURDAY NIGHT AND SUNDAY. SHOULD FINALLY SEE SOME SUNSHINE SUNDAY AS LARGE SCALE SUBSIDENCE TAKES HOLD BEHIND THE DEVELOPING LONGWAVE TROF. 65 && .AVIATION... TAF SITES HAVE SEEN A SMALL WINDOW OF IMPROVEMENT OVER THE LAST SEVERAL HOURS WITH LIGHT DRIZZLE AND VFR CONDITIONS. EXPECT THIS TO BE SHORT-LIVED AS EXPANSIVE PRECIPITATION SHIELD FROM NORTHERN OKLAHOMA INTO CENTRAL KANSAS SHIFTS INTO THE AREA. ANTICIPATE MVFR CONDITIONS TO RETURN BETWEEN 06-08Z. IFR CONDITIONS WILL BE POSSIBLE WITHIN THE HEAVIEST ACTIVITY. WILL NEED TO MONITOR MHK FOR IFR CONDITIONS THE NEXT FEW HOURS AS ENHANCED PRECIP BAND SHIFTS CLOSER. FORECAST CONTINUES AN EXTENDED DURATION OF RAINFALL PERIODS DURING THE TAF FORECAST...SO EXPECT MAINLY MVFR CONDITIONS THROUGH SATURDAY EVENING WITH IFR POSSIBLE IN HEAVIER ACTIVITY. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 7 AM SATURDAY FOR KSZ008-KSZ009-KSZ010-KSZ011- KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-KSZ035- KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058- KSZ059. &&
Hazardous weather outlook, Sep 12, 5:34 AM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 534 AM CDT FRI SEP 12 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-131045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 534 AM CDT FRI SEP 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT FLOODING OF CREEKS...RIVERS...AND SOME ROADWAYS WILL OCCUR AS PERSISTENT SHOWERS AND A FEW THUNDERSTORMS BRING HEAVY RAINFALL TO THE AREA. A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW CREEKS AND RIVERS MAY CONTINUE TO FLOOD INTO THE WEEKEND...ESPECIALLY IN PORTIONS OF EAST CENTRAL KANSAS WHERE THE REMNANTS OF HURRICANE IKE COULD BRING ADDITIONAL MODERATE AMOUNTS OF RAIN. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE ENTIRE AREA ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Local storm report, Sep 12, 6:17 AM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
617 AM CDT FRI SEP 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 AM FLOOD 1 E KINCAID 38.08N 95.13W
09/12/2008 ANDERSON KS LAW ENFORCEMENT
WATER OVER KANSAS HIGHWAY 31.
&&
53Local storm report, Sep 12, 7:12 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
712 AM CDT FRI SEP 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 AM HEAVY RAIN 5 SSW GLASCO 39.29N 97.86W
09/12/2008 M4.21 INCH OTTAWA KS TRAINED SPOTTER
&&
JLLocal storm report, Sep 12, 7:47 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
747 AM CDT FRI SEP 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 AM HEAVY RAIN 1 SSW GREELEY 38.35N 95.13W
09/12/2008 M3.30 INCH ANDERSON KS TRAINED SPOTTER
LAST 24 HOURS
&&
JLLocal storm report, Sep 12, 8:42 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
842 AM CDT FRI SEP 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 AM HEAVY RAIN 1 WNW GARNETT 38.29N 95.25W
09/12/2008 M4.25 INCH ANDERSON KS TRAINED SPOTTER
MEASURED SINCE 3AM
&&
JLThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 8:00 PM CDT | Areal Flood Advisory | TOP | Cloud, Republic | 2 hr |
| Sep 11, 8:52 PM CDT | Flash Flood Warning | TOP | Cloud | 3 hr |
| Sep 11, 10:40 PM CDT | Areal Flood Advisory | TOP | Clay, Cloud, Ottawa | 110 min |
| Sep 12, 5:18 AM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Lyon | 4 hr |
| Sep 12, 9:03 AM CDT | Areal Flood Warning | TOP | Anderson, Coffey | 6 hr |
| Sep 12, 9:15 AM CDT | River Flood Warning | TOP | Cloud | 29 hr |
| Sep 12, 9:56 AM CDT | River Flood Warning | TOP | Franklin | 3 days |
| Sep 12, 9:56 AM CDT | River Flood Warning | TOP | Anderson, Franklin | 57 hr |
| Sep 12, 10:45 AM CDT | Areal Flood Advisory | TOP | Douglas, Jackson, Jefferson, Shawnee | 2 hr |
| Sep 12, 10:55 AM CDT | Areal Flood Warning | TOP | Osage | 2 hr |
| Sep 12, 11:12 AM CDT | Areal Flood Advisory | TOP | Dickinson, Geary, Morris, Pottawatomie, Riley | 2 hr |
| Sep 12, 12:59 PM CDT | Areal Flood Warning | TOP | Lyon | 2 hr |
| Sep 12, 2:10 PM CDT | River Flood Warning | TOP | Lyon | 5 days |
| Sep 12, 2:10 PM CDT | River Flood Warning | TOP | Coffey, Lyon | 6 days |
| Sep 12, 2:17 PM CDT | River Flood Warning | TOP | Clay | 24 hr |
| Sep 12, 2:42 PM CDT | River Flood Warning | TOP | Franklin, Osage | 54 hr |
| Sep 12, 3:01 PM CDT | Areal Flood Advisory | TOP | Brown | 119 min |
| Sep 12, 3:43 PM CDT | Areal Flood Warning | TOP | Lyon | 3 hr |
| Sep 12, 4:11 PM CDT | Areal Flood Warning | TOP | Coffey, Douglas, Franklin, Osage | 12 hr |
| Sep 12, 4:27 PM CDT | Tornado Warning | TOP | Douglas | 48 min |
| Sep 12, 5:14 PM CDT | Tornado Warning | TOP | Douglas | 28 min |
| Sep 12, 5:34 PM CDT | Areal Flood Warning | TOP | Jefferson | 3 hr |
| Sep 12, 6:29 PM CDT | Areal Flood Warning | TOP | Lyon | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.